Hail, Lane
- When
- June 4, 1:02 PM PST
- Where
- Lane County, 1.21 mi NE of Mabel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -122.800
Large hail was accompanied by heavy rain as the storm passed.
A fairly vigorous upper level low pressure system had been blocked offshore and was finally allowed to progress onshore on June 4th. An upper level disturbance rotated around upper level low pressure system, enhancing divergence aloft and turning upper level flow easterly across much of western Oregon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A fairly vigorous upper level low pressure system had been blocked offshore and was finally allowed to progress onshore on June 4th. An upper level disturbance rotated around upper level low pressure system, enhancing divergence aloft and turning upper level flow easterly across much of western Oregon. This overall pattern resulted in enhanced vertical wind shear for the Willamette Valley, with southerly winds near the surface backing to easterly flow aloft. The June 4, 2009 was a significant thunderstorm outbreak by Northwestern Oregon standards, with several areas taking damage from strong thunderstorm wind gusts, minor urban area flooding, and rotation in a few storms resulted in one weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 4, 12:38 PM PST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 140 PM PDT THU JUN 4 2009 .SYNOPSIS...AN UPPER LOW OFF THE COAST OF CALIFORNIA WILL PROVIDE WARM AND MOIST SE FLOW FOR A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THIS EVENING. THE UPPER LOW WILL BEGIN TO SHIFT INLAND FRIDAY WITH OFFSHORE HIGH PRESSURE BRINGING DEEPENING MARINE STRATUS UP FROM CALIFORNIA. THIS WILL LIKELY PUSH INTO THE VALLEYS FOR MORNING CLOUDS AND COOLER TEMPERATURES. && .SHORT TERM...THUNDERSTORMS SEEN DEVELOPING EARLY THIS AFTERNOON ACROSS SOUTHERN OREGON...ALONG THE LEADING EDGE OF THE VORT LOBE SEEN IN WATER VAPOR PICTURES LIFTING UP INTO SOUTHERN OREGON. GOOD MOISTURE AND DYNAMICS STILL SUGGEST THUNDERSTORMS LIKELY THIS EVENING AS THE SHORTWAVE ROTATES AROUND THROUGH WEST OREGON...WITH POPS DROPPING OFF AFTER MIDNIGHT AS THE SHORTWAVE MOVES THROUGH AND MARINE AIR SPREADS IN FROM THE SW. AS THE CA UPPER LOW SHIFTS FURTHER INLAND FRI AND GETS CAUGHT UP WITH THE SOUTHCENTRAL CANADIAN LOW...THE THREAT FOR SHOWERS WILL BEGIN TO DECREASE AS THE UPPER FLOW TURNS NORTHERLY. CHANCES FOR SHOWERS THOUGH WILL BE SLOW TO END...ESP IN THE CASCADES...AS REGION WILL REMAIN ON THE BACKSIDE OF THE UPPER CYCLONIC FLOW THROUGH FRI NIGHT...THEN ANOTHER SHORTWAVE DROPS DOWN OVER NORTHERN ROCKIES SAT AND SUN. MARINE PUSH FROM THE SW TONIGHT WILL USHER IN A MARINE AIRMASS FOR MOST OF THE INTERIOR. THE COOLER MOIST AIRMASS IS LIKELY TO REMAIN FOR SEVERAL DAYS AS MODELS INDICATE A PERSISTENT SW ONSHORE FLOW. .LONG TERM...GENERAL MODEL TRENDS IN THE MON TO THU TIME FRAME SIMILAR IN INDICATING THE CA CLOSED LOW MOVING E...WITH A NW UPPER FLOW. POTENTIAL FOR SOME SHORTWAVES TO BRING CHANCES FOR RAIN AS WEEK CONTINUES. WILL START MOSTLY DRY MON WITH THE UPPER FLOW A DRY NORTHERLY DIRECTION...BUT ADD SOME LOW POPS IN THROUGH THU. && .AVIATION...A VERY MOIST AND UNSTABLE SUMMERTIME AIR MASS IS OVER THE ENTIRE FORECAST AREA TODAY. AS STRONG SHORTWAVE ROTATES AROUND UPPER LEVEL LOW OFF CALIFORNIA. THIS WILL BRING TSTMS OVER MOST OF THE AREA THIS AFTERNOON WITH HAIL AND VERY HEAVY RAIN LIKELY WITH THESE STORMS. GUSTY SURFACE WINDS TO 40 TO 50 KT ARE POSSIBLE AND THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH TOPS TO 45 THOUSAND FEET. CIGS WILL BE VARIABLE IN THIS MOIST AIR MASS WITH SOME AREAS OF MVFR CIGS ESPECIALLY IN HEAVIER SHOWERS AND THUNDERSTORMS. IFR STILL HOLDING ALONG COAST THOUGH EXPECT TO LIFT AS CONVECTION DEVELOPS. WOLFE KPDX AND APPROACHES...MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING BUT LOOK FOR INCREASING CHANCE OF SHOWERS AND STRONG THUNDERSTORMS WITH HEAVY RAIN...HIGH WINDS...AND POSSIBLE HAIL LATER THIS AFTERNOON AND EVENING. CIGS AND VSBY COULD LOWER TO MVFR IN HEAVIER SHOWERS. WOLFE && .MARINE...PRESSURE GRADIENTS WILL BECOME MORE SOUTHERLY THIS EVENING. GRADIENTS WILL CONTINUE THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS OFF THE CALIFORNIA COAST AND LOWER PRESSURE REMAINS NORTH AND EAST OF THE COASTAL WATERS. SEAS ARE EXPECTED TO REMAIN GENERALLY 5 FT OR LESS THROUGH THE WEEK. && PQR WATCHES/WARNINGS/ADVISORIES... OR/WA...NONE && MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 537 AM PDT THU JUN 4 2009 ORZ001-002-005-009-014-WAZ019>023-039-040-051300- NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA- WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 537 AM PDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003-004-006>008-010>013-051300- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- 537 AM PDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE LIKELY...LOCALLY WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 123 PM PDT THU JUN 4 2009 ORZ012-013-042115- CASCADE FOOTHILLS IN LANE COUNTY OR-CASCADES IN LANE COUNTY OR- 123 PM PDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANE COUNTY UNTIL 215 PM PDT... AT 123 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LOOKOUT POINT RESERVOIR... OR 15 MILES NORTH OF OAKRIDGE...MOVING NORTHWEST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... VIDA... LEABURG AND WALTERVILLE... MOHAWK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4413 12294 4422 12251 4391 12232 4380 12252 TIME...MOT...LOC 2023Z 144DEG 23KT 4397 12253 WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 151 PM PDT THU JUN 4 2009 ORZ004-008-042130- CENTRAL COAST RANGE OF WESTERN OREGON OR-SOUTH WILLAMETTE VALLEY OR- 151 PM PDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANE COUNTY UNTIL 230 PM PDT... AT 151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NOTI...OR 15 MILES WEST OF EUGENE...MOVING NORTHWEST AT 35 MPH. THE STORM DOES HAVE ROTATION IN IT AND MAY PRODUCE A TORNADO. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BLACHLY...TRIANGLE LAKE AND HORTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4417 12374 4427 12346 4405 12323 4394 12343 TIME...MOT...LOC 2051Z 143DEG 29KT 4407 12341 WEATHER.GOV/PORTLAND
The Portland,OR radar (KRTX), 166 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Large hail was accompanied by heavy rain as the storm passed.
Large hail was accompanied by heavy rain as the storm passed.
A tornado was reported by the public to local television station KVAL in Eugene. NWS Storm Survey visited the residence and confirmed: a small shed-like structure was lifted off the ground and blown 21 feet to the east - counter to the prevailing storm winds. There were also circular carvings in the grass nearby.
A report called in by a former spotter, strong gusty winds brought numerous trees down along Hwy. 22. Other reports from this storm included wind gusts strong enough to snap Cottonwood tree branches estimated at 10 to 12 inches in diameter along Hwy. 214.
NWS Storm Survey visited a site with extensive damage most likely the result straight-line thunderstorm winds. Numerous large tree branches ranging in diameter of 10 to 16 inches snapped off of several trees. The wind speed is estimated from damage in a nearby county under similar conditions.
Outside of Chapters Books and Coffee in Newberg, a tree with estimated diameter 10 to 12 inches was snapped in half. Also, numerous spotter reports just to the north and with similar conditions were reported.
The top of a 70-foot tree, estimated between 20 and 20 inches in diameter, was snapped off in downtown Portland at the intersection of SW Salmon Street and Park Avenue. A passer-by was nearly hit as it fell to the ground. Time of the event is estimated based nearby reports from the storm.
At the Portland WFO, strong wind gusts knocked down a small tree in the parking lot, as well as snapped off a large branch from a different tree on the property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyThe tornado archive for Oregon, 2009Warnings in Oregon, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183519, 183520, 183656, 183539, 183545, 183552, 183910, 183989, 183614.